Ask the Doc...
Advice from our panel of doctors in response to readers' queries.
My mother-in-law has lichen simplex chronicus on her left forearm. Now she is complaining of intense itching and the lesion seems to be spreading up her arm. Antihistamine tablets do not help much. As she has impaired glucose tolerance, we were advised to avoid steroids. She now uses Eumasone cream with partial relief. Can anything be done about it?
Dr. R. Murlidhar, Consultant Dermatologist, replies:
Your mother-in law being a diabetic is not the only reason why steroids should not be used! Lichen simplex chronicus is a chronic eczema, which is worsened by scratching. Eumasone cream would not even penetrate a lesion like this. You need to use a better topical agent under guidance of a good dermatologist. Nowadays we use non-steroidal creams also to improve the efficacy of steroid creams. There are even prescriptions that contain topical immunomodulators, which are completely non-steroidal and very effective. Most elderly people scratch because of dry skin. Hence you will have to use external moisturisers to control scratching, which is an impulse we will have to learn to control. Antihistamines alone have no role either. Many end up making the skin drier, and so the patient itches more. We use other drugs to stop the patient from scratching.
* * *
I am 51 years old .Of late I have noticed some floaters in both my eyes. I remember having noticed them for many years. What are they? Are they harmless and normal or are they indicative of cataract? What are the symptoms of cataract?
Dr. N.R. Rangaraj, Consultant Ophthalmologist, replies:
Floaters often look like cobwebs, worms, rings, dots, or specks, which are actually condensations in the vitreous humor of the eye. These floaters become prominent when we look at bright backgrounds like the sky, a white screen or even white ceiling.
The floaters are harmless and eye movement makes them more visible as they swirl about. Floaters are also common in people having high myopia.
In contrast, floaters along with flashes most often occur due to the vitreous humor pulling away from the retina. This phenomenon occurs in over 70 per cent of the population as part of the normal ageing process, the reasons for this are unclear. Retinal tears and retinal detachment occur in a very small percentage of this population.
Rarely, floaters may be caused by inflammation in the eye. A dilated fundus examination of the retina is advised when these floaters increase in number suddenly along with flashes to rule out any retinal tears in the eye.
Floaters are not symptomatic of cataract. Cataract causes blurring of vision and requires surgery only when quality of life is affected, like reading, driving, crossing the road or looking at oneself in the mirror.
Send this article to Friends by